Thursday, November 17, 2005

On Drugs

The most annoying thing about getting older is the amount of medication needed to keep your body a viable entity. Whereas in my 20s, visits to the GP’s surgery would be limited to the annual spring trip to get some hayfever tablets on prescription, now, at a mere 44, I seem to be visiting every other week.

I suffer a hiatus hernia (I’ve had the full set of hernias now - where’s my prize?); the heartburn I experienced after a cigarette for all those years being my stomach acids eating away at my oesophagus. There are nasty little gastric ulcerous complications exacerbated too by the years of fumic abuse. I gave up smoking over two years ago but I couldn’t give up the after-effects. So I plug myself daily with proton pump inhibitors to keep the acid down. It works but every few days I forget and am reminded of the 25 years of idiocy I spent torturing my body as my throat fills up with my evening meal every time I lay down to go to sleep.

Sleeping’s OK if I can manage it. Waking up’s a different matter as I’m now officially clinically depressed. That one came last Friday. Well, it’s been a difficult couple of years and we’re all entitled to feel a bit Radio Rental now and again. This time it was my turn. For a while I’d been waking up feeling as though I was shaking and my heart was beating so hard the vibrations were banging the headboard against the wall. Not to mention that everything around me was annoying me for no other reason other than that it existed. The doctor said this was caused by an adrenaline overload; I said I wasn't surprised as I felt I could run 100 yards in three seconds apart from being too damn tired to try. I’d been on beta-blockers to slow me down a bit but they only seemed to amplify my burgeoning depression. Snooker players used to take beta-blockers to slow their heart-rate down; I would probably have pinned the referee to the wall with my cue if I’d been one.

So now I’m on something called Citalopram. It’s a selective serotonin reuptake inhibitor and it’s meant to be an anti-depressant. The doctor told me it only had a few side effects and they would probably only last a few days at most. I hope he’s right on the second count. Read the Iist of contra-indications and it seems they’ve got their bases covered for every eventuality. No law-suits here, matey. So far I’ve taken 5 tablets and I’ve suffered tremors, nausea, fatigue, insomnia, sleepiness, racking convulsions coupled with frantic yawning, a strange feeling whereby my arms feel like they’ve got heartburn, a lack of appetite and cold sweats. Reading that lot andit looks like the metamorphosis scene from American Werewolf in London. Thankfully I’m not one of the few confused souls who may be suffering from both an increased sex-drive and impotence. Rather disturbingly, between 1 and 5% of my fellow Citalopram eaters are liable to attempt suicide. For an anti-depressant, this is a most alarming side-effect indeed. I’ll let you know.

1 Vegetable peelings:

Blogger Bunny ~N~ Early said...

Take a drug for the side effects of the last drug and another one for the side effects of the next one. Keep it up & they will eventually give you the good stuff. Those side effects are that you don't ever notice you have side effects lol.

10:29 pm  

Post a Comment

Links to this post:

Create a Link

<< Home